MAUDE Adverse Event Report: ATOS MEDICAL AB PROVOX ACTIVALVE STRONG 4.5 MM; INDWELLING VOICE PROSTHESIS

ATOS MEDICAL AB PROVOX ACTIVALVE STRONG 4.5 MM; INDWELLING VOICE PROSTHESIS
Model Number Strong
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/02/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report includs a theoretical investigation since no product was returned to the manufacturer.This report will be based on information given by the customer.According to the information given in the complaint form, provox xtraflange was used together with the device.Follow-up questions from atos medical are sent but not yet answered.Serious injury: no.Residual effect: no.Two different scenarios are possible due to the complaint report, either that the event happened when the older prosthesis was removed or when the new one was inserted.Old prosthesis: too much force used during cleaning the prosthesis may have harmed the prosthesis.The voice prothesis shall only be cleaned according to the ifu using provox brush, in combination with the provox flush if preferred.Sharp tools shall never be used.Provox brush shall be used with twisting movements meanwhile pushing it in and out of the prosthesis, according to the ifu.It is not possible to predict the life time in-situ of provox activalve.Over time, the prosthesis will be affected by bacteria and yeast that will cause the silicone to deteriorate.Overdoing cleaning (excess force and/or sharp instruments) will contribute to shorten the lifetime of the device.Provox xtraflange was attached after insertion.This supports the thought that this complaint concerns an old, used prosthesis.New prosthesis: adding too much force during insertion can damage the valve and causing the flap to be torn off.Therefore it is important to fold the flanges according to the ifu and never use any sharp instruments or excessive force.The silicone in the flap's hinge is flexible and strong but may rip if damaged.Prostheses manufactured at atos medical, are 100% visually inspected at several of the manufacturing steps.Leakage- and pressure drop tests are also performed.Therefore, it is not likely that a faulty prosthesis was delivered.Conclusion: root cause cannot be unambiguously determined as some facts are missing.If the prosthesis was old, the failure mode could be caused by wear and tear, possibly in combination with excessive force during cleaning.If the prosthesis is new, it could be that excessive force was used during insertion.Cause code will be user error, as it is more likely that the prosthesis was old and that the flap got loose while taking the prosthesis out of the puncture, due to the fact that an xtraflange was attached.Most probable it is solely the result of a use error with no other performance issue, but since information is missing, we prefer to report this as-is to err on the side of caution.Note: due to confidentiality reasons, the patient's name is not entered as the initial reporter.Instead, the sales representative's name is used.
 
Event or Problem Description
This is the event description received from the initial reporter: the doctor was changing the prosthesis when a piece fell off into the pts airway.The dr.Was able to suction it out.Pt's wife was contacted and brought the reserve prosthesis from home.The backup tep was then changed with no problems.The dr.Was upset as she claims she has never experienced this before in her many years of dealing with tep changes and the laryngectomy population.Ref 7275 provox xtraflange 22.5 was used together with the product.Several follow-up questions have been sent and also requests for the complaind product but unfortunately no response has been recieved by the manufacturer.Description of the product: provox activalve is an unsterile indwelling voice prosthesis intended for anterograde insertion in a healed puncture for voice rehabilitation after total laryngectomy.The device is intended for patients who are experiencing early leakage with previous voice prostheses (device life less than 4-8 weeks).The device reduces the need for frequent replacements in a majority of users, but not in all.The voice prosthesis is seated in a puncture in the wall between esophagus and trachea.

Brand Name
PROVOX ACTIVALVE STRONG 4.5 MM
Common Device Name
INDWELLING VOICE PROSTHESIS
Manufacturer (Section D)
ATOS MEDICAL AB
kraftgatan 8
hörby, 24235
SW  24235
Manufacturer (Section G)
ATOS MEDICAL AB
kraftgatan 8
hörby, 24235
SW   24235
Manufacturer Contact
karolina nilsson
kraftgatan 8
hörby, 24235
SW   24235
MDR Report Key13802853
Report Number8032044-2022-00004
Device Sequence Number5008528
Product Code EWL
UDI-Device Identifier07331791000577
UDI-Public07331791000577
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K092593
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 03/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberStrong
Device Catalogue Number7160
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/03/2022
Initial Report FDA Received Date03/17/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown